Minnesota, 2013Hail and Damaging Winds in Minnesota, August 26, 2013
August 26, 2013 · NWS DLH · 8 events in 3 counties and zones
Severe thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on August 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on August 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 2:12 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 26, 2:12 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT MON AUG 26 2013
.SHORT TERM...
THIS AFTERNOON THROUGH TUESDAY AFTERNOON...
MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE VERY
HOT AND HUMID CONDITIONS ACROSS A GOOD PORTION OF THE NORTHLAND
TODAY...ALONG WITH THE CONVECTIVE DEVELOPMENT THIS
AFTERNOON...INTO TONIGHT WITH THE POTENTIAL FOR SEVERE STORMS AND
LOCALLY HEAVY RAIN.
A LARGE DOME OF HIGH PRESSURE CONTINUES TO SIT OVER THE CENTRAL
CONUS THIS AFTERNOON WITH A BRANCH OF VERY WARM AIR ADVECTING NEWD
THROUGH THE CENTRAL/NRN PLAINS INTO THE UPPER MIDWEST. THIS WARM
AIR MASS...850MB TEMPS 20-23 DEG C...COMBINED WITH STRONG
SUPPRESSION FROM THE UPPER RIDGE IS PRODUCING TEMPERATURES IN THE
UPPER 80S AND LOWER 90S OVER MUCH OF THE NORTHLAND. THE OTHER
COMPONENT IS THE HUMIDITY. A STRONG SUPPLY OF MOISTURE FROM THE
S/SW IS BEING ADVECTED NWD INTO THE REGION ALONG WITH THE VERY
WARM AIR. SFC DWPTS ARE IN THE LOWER TO MID 70S ACROSS THE SRN
HALF OF THE FORECAST AREA...WITH MID TO UPPER 60S TO THE NORTH.
HEAT INDEX VALUES ARE ROUGHLY 90-105 OVER THE NORTHLAND...WITH A
LIGHT LAKE BREEZE KEEPING CONDITIONS SLIGHTLY COOLER NEAR THE
IMMEDIATE COAST OF LAKE SUPERIOR. A HEAT ADVISORY REMAINS IN
EFFECT FOR AREAS OF THE NORTHLAND ROUGHLY ALONG AND SOUTH OF
HIGHWAY 2 IN MN AND WI UNTIL 9 PM THIS EVENING. CHECK THE LATEST
WEATHER MESSAGE FOR ADDITIONAL INFORMATION.
A WARM FRONT IS DRAPED ACROSS CENTRAL MN AND INTO WI THIS
AFTERNOON WITH A RICH BOUNDARY LAYER DEVELOPING IN THE WARM
SECTOR. MLCAPE VALUES ARE RISING INTO THE 2000-3000 J/KG
RANGE...AND A FEW WEAK ECHOES ARE ALREADY BEGINNING TO SHOW UP ON
RADAR AROUND THE BRAINERD LAKES AND SIREN WI AREAS AS OF 2 PM.
WILL LIKELY SEE CONVECTION PERCOLATE ALONG THE JUST SOUTH OF THE
FRONT WHICH EXTENDS ROUGHLY FROM DETROIT LAKES EWD TO AROUND
DULUTH AND INTO NRN WI AROUND MERCER. THE BL WILL CONTINUE TO
DESTABILIZE AND ERODE THE CAP THAT IS EVIDENT AT APPROX 850MB ON
THE MPX AND INL 12Z SOUNDINGS THIS MORNING. BY THE LATE AFTERNOON
AND EVENING...THE SFC-BASED CONVECTION SHOULD REALLY GET GOING IN
CENTRAL MN AND EVENTUALLY BECOME ROOTED WITH THE SFC FRONT AND
RIDE EWD ALONG THE BOUNDARY INTO THE EVENING. THE MAIN CONCERN
WITH THESE STORMS WILL INITIALLY BE WITH DAMAGING WINDS AND LARGE
HAIL...WITH A TRANSITION TO FLASH FLOODING IN THE LATE EVENING AND
OVERNIGHT HOURS. THE MAIN FORCING THIS AFTERNOON AND EARLY EVENING
WILL BE WITH THE INSTABILITY AND THE LOCATION OF THE FRONT.
HOWEVER...LATER TONIGHT A 40 KT LLJ WILL DEVELOP AND BECOME
POSITIONED ACROSS SRN MN...WITH THE NRN NOSE OF THE JET ROTATING
EWD ACROSS CENTRAL MN/NRN WI AND PROVIDING ENOUGH SUPPORT TO
DEVELOP AND SUSTAIN NOCTURNAL CONVECTION. THE ABUNDANT AMT
MOISTURE WITH THIS AIR MASS WILL BECOME EVIDENT AGAIN TONIGHT AS
HEAVY RAIN IS EXPECTED WITH THESE STORMS. COULD POTENTIALLY SEE A
SWATH OF 2-4 INCHES OF RAIN QUICKLY FALL FROM AROUND PARK RAPIDS
TO MOOSE LAKE TO HAYWARD AND PHILLIPS THIS EVENING AND TONIGHT.
SOME AREAS IN NW WI ALREADY RECEIVED 2-4 INCHES OR RAIN LAST
NIGHT...WHICH LIKELY IS NOT OF CONCERN FOR THE SANDY SOILS CLOSER
TO LS...BUT MIGHT PROVE PROBLEMATIC FOR AREAS FURTHER SOUTH WHERE
THE WATER IS RETAINED MUCH MORE EASILY AND ANY ADDITIONAL RAIN
WILL LEAD TO SOME FLOODING CONCERNS. THEREFORE...WILL CONTINUE
WITH THE FLASH FLOOD WATCH FOR WASHBURN...SAWYER AND PRICE
COUNTIES UNTIL 12Z TUE MORNING.
AFTER THE SYSTEM MOVES OUT LATE TONIGHT/TUE MORNING...HIGH PRESSURE
WILL BUILD IN QUICKLY BEHIND THE LOW AND ALLOW CONDITIONS TO DRY OUT
AND SKIES TO CLEAR OFF. TUESDAY WILL BE ANOTHER WARM DAY...BUT WITH
MORE TOLERABLE HUMIDITY VALUES. HIGHS WILL TOP OUT IN THE MID TO
UPPER 80S...WITH HEAT INDICES IN THE UPPER 80S AND LOWER 90S. COULD
SEE A FEW MID/UPPER 90S HI VALUES TO THE SOUTH. ALTHOUGH NO HEAT
HEADLINES ARE EXPECTED AT THIS TIME FOR TUESDAY...CONDITIONS WILL
STILL WARRANT CAUTION DUE TO THE HIGH TEMPS AND HUMIDITY. THERE
COULD BE A LAKE BREEZE AROUND THE TWIN PORTS TOMORROW...ENOUGH TO
KEEP LAKE SHORE TEMPS IN THE 70S AND LOWER 80S.
.LONG TERM...[TUESDAY NIGHT - SUNDAY]
THE MIDDLE OF THE WEEK LOOKS HOT AND DRY WITH SURFACE HIGH PRESSURE
MOVING THROUGH THE NORTHLAND AND A MID/UPPER LEVEL RIDGE OVER THE
CENTRAL UNITED STATES. THE HIGH PRESSURE SHOULD SHIFT EAST OF THE
NORTHLAND WEDNESDAY NIGHT. SHOWERS AND STORMS COULD DEVELOP ALONG
AND NEAR A WARM FRONT IN THE NORTHERN PLAINS WEDNESDAY
NIGHT...POSSIBLY MOVING INTO THE FAR WESTERN FORECAST AREA LATE
WEDNESDAY NIGHT. THE SHOWERS AND STORMS COULD THEN SPREAD EAST INTO
THE NORTHLAND THURSDAY WITH THE WARM FRONT. SHOWERS AND STORMS COULD
CONTINUE INTO THURSDAY NIGHT WITH LINGERING ACTIVITY ALONG AND NEAR
THE WARM FRONT...AS WELL AS WITH A COLD FRONT THAT SHOULD BEGIN TO
SWEEP THROUGH THE NORTHLAND. THE COLD FRONT SHOULD BRING A LITTLE
RELIEF TO THE RECENT HOT WEATHER. MORE SHOWERS AND STORMS ARE
POSSIBLE FRIDAY NIGHT AND SATURDAY AS ANOTHER WARM FRONT LIFTS
THROUGH OR NEAR THE NORTHLAND. A STRONG COLD FRONT MAY THEN MOVE
THROUGH THE NORTHLAND IN THE SUNDAY/MONDAY TIMEFRAME...BUT THERE ARE
DIFFERENCES IN TIMING AND STRENGTH BETWEEN TO THE MODELS. THE ECMWF
IS SIGNIFICANTLY STRONGER AND QUICKER WITH THE FRONT THAN THE GFS.
HOWEVER...WHAT WE CAN GATHER IS THAT A PERIOD OF COOLER AND DRY
WEATHER LOOKS LIKELY FOR EARLY NEXT WEEK.
&&
.AVIATION.../18Z TAF ISSUANCE/
MOST OF NE MINNESOTA AND NW WISCONSIN HAVE VFR CONDITIONS EARLY
THIS AFTERNOON...EXCEPT NEAR KHYR WHERE THERE IS OVC/BKN MVFR
CLOUDS. THERE SHOULD BE SCATTERING OF THOSE CLOUDS NEAR KHYR WITH
VFR LIKELY RETURNING BY MID AFTERNOON.
A WARM FRONT STRETCHING ACROSS CENTRAL MINNESOTA INTO NW WISCONSIN
WILL HELP DEVELOP SHOWERS AND STORMS LATE THIS AFTERNOON AND
OVERNIGHT. THE KBRD/KHYR ARE THE AREAS THAT SHOULD SEE THE
GREATEST THREAT FROM STORMS...WITH SOME POSSIBLY BEING SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE KDLH AREA COULD
ALSO SEE SOME STRONG STORMS. STORMS ARE LESS LIKELY ACROSS FAR
NORTHERN MINNESOTA...BUT THE KHIB AREA COULD SEE SOME SHOWERS AND
STORMS OVERNIGHT TOO. THESE SHOWERS AND STORMS COULD BRING BRIEF
IFR/MVFR CONDITIONS. WHILE THE SHOWERS AND STORMS SHOULD BEGIN TO
EXIT THE REGION LATE TONIGHT...MIST AND FOG WILL LIKELY DEVELOP
ACROSS MUCH OF THE REGION...SO TERMINALS WILL SEE LIFR/IFR/MVFR
CIGS AND VSBYS LATE TONIGHT INTO TUESDAY MORNING. THE KDLH AREA
LOOKS LIKE IT IS THE MOST LIKELY AREA TO GET LIFR CONDITIONS
BECAUSE LIGHT E TO ENE WINDS WILL LIKELY CARRY MOISTURE FROM LAKE
SUPERIOR TO THE HIGHER TERRAIN AT KDLH. VFR CONDITIONS SHOULD
RETURN TUESDAY MORNING AS THE MIST AND FOG BURN OFF IN THE COUPLE
HOURS AFTER SUNRISE...BUT THERE IS THE POSSIBILITY OF THE FOG AND
MIST LINGERING INTO THE LATE MORNING DUE TO THE LACK OF WIND.
&&
.POINT TEMPS/POPS...
DLH 69 85 64 86 / 60 20 0 0
INL 65 85 60 89 / 20 10 10 0
BRD 70 92 65 91 / 50 10 0 0
HYR 69 87 63 91 / 70 40 10 0
ASX 67 79 61 83 / 70 30 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ033>038.
WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR WIZ007>009.
LS...NONE.
&&
SHORT TERM...TENTINGER
LONG TERM....GROCHOCINSKI
AVIATION...GROCHOCINSKIHazardous weather outlook, Aug 26, 2:39 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT MON AUG 26 2013
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
339 PM CDT MON AUG 26 2013
...SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN HALF OF
THE NORTHLAND THIS EVENING. SEE THE LATEST WEATHER MESSAGE FOR
DETAILS.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
DULUTH AND SUPERIOR. NORTHEAST WINDS UP TO 10 TO 15 MPH LATE THIS
AFTERNOON WILL GENERATE WAVES OF 1 TO 3 FEET THROUGH THE EARLY
EVENING.
ANOTHER ROUND OF STORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING. SOME OF THE STORMS MAY BE SEVERE...GENERALLY ALONG AND
SOUTH OF HIGHWAY 2. THE MAIN THREATS WILL BE DAMAGING
WINDS...HEAVY RAIN...AND LARGE HAIL.
ADDITIONAL HEAVY RAIN THIS EVENING AND TONIGHT IN PARTS OF
NORTHWEST WISCONSIN HAVE PROMPTED A FLASH FLOOD WATCH FOR
WASHBURN...SAYWER AND PRICE COUNTIES. LOCALIZED FLASH FLOODING IS
POSSIBLE ALONG STREAMS AND CREEKS AND LOW LYING AREAS...ESPECIALLY
AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. CHECK THE LATEST FLASH
FLOOD WATCH FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG THUNDERSTORMS ARE POSSIBLE IN NORTHWEST WISCONSIN
EARLY TUESDAY MORNING.
ADDITIONAL STORMS ARE POSSIBLE THURSDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.
LSZ121-140>148-271130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
339 PM CDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT...MAINLY ALONG THE SOUTH SHORE. THE MAIN THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL STORMS ARE POSSIBLE THURSDAY INTO THE WEEKEND.
TENTINGER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 26, 3:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT MON AUG 26 2013
MNZ019-025-026-035-037-262230-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTH CASS-NORTHERN
AITKIN-SOUTH ITASCA-
450 PM CDT MON AUG 26 2013
...THUNDERSTORMS MOVING INTO THE GRAND RAPIDS AREA...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM...CONTAINING HEAVY RAIN...10 MILES SOUTHWEST OF GRAND
RAPIDS...MOVING NORTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY
RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING..
* THE THUNDERSTORM WILL ARRIVE NEAR...
POKEGAMA DAM AROUND 500 PM...
GRAND RAPIDS AND GUNN AROUND 510 PM...
COLERAINE AND GOODLAND AROUND 520 PM...
LAT...LON 4743 9328 4695 9253 4676 9314 4722 9399
GRANING
Special weather statement, Aug 26, 3:55 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT MON AUG 26 2013
MNZ025-033-262215-
NORTH CASS-SOUTH CASS-
455 PM CDT MON AUG 26 2013
...STRONG THUNDERSTORMS MOVING INTO CASS COUNTY...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF OSHAWA...MOVING EAST AT 20
MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS AROUND 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
POPLAR BY 505 PM...
OSHAWA BY 515 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4681 9478 4682 9467 4698 9467 4704 9435
4650 9435 4660 9479 4673 9480
KKSpecial weather statement, Aug 26, 4:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT MON AUG 26 2013
MNZ025-033-034-262230-
CROW WING-NORTH CASS-SOUTH CASS-
516 PM CDT MON AUG 26 2013
...STRONG THUNDERSTORM OVER CASS COUNTY...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BACKUS...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
CHICKAMAW BEACH AND PONTORIA BY 520 PM...
JENKINS AND LONGVILLE BY 525 PM...
SWANBURG AND MANHATTAN BEACH BY 530 PM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
LAT...LON 4681 9475 4682 9467 4700 9467 4701 9466
4701 9443 4701 9403 4657 9404 4665 9475
KKSpecial weather statement, Aug 26, 4:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT MON AUG 26 2013
MNZ025-034>036-262245-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-
520 PM CDT MON AUG 26 2013
...STRONG THUNDERSTORM OVERNORTHEASTERN CROW WING COUNTY...
AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LITTLE PINE...MOVING EAST AT
30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
BAIN AND WAUKENABO BY 535 PM...
PALISADE BY 545 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
LAT...LON 4690 9343 4660 9343 4664 9403 4688 9402
KK
Special weather statement, Aug 26, 4:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
531 PM CDT MON AUG 26 2013
MNZ019-025-026-037-262315-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTH CASS-SOUTH ITASCA-
531 PM CDT MON AUG 26 2013
...THUNDERSTORMS APPROACHING RANGE CITIES...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AN AREA OF STORMS...PRODUCING HEAVY RAIN...EXTENDING ALONG A LINE
FROM GRAND RAPIDS...TO DULUTH...MOVING NORTHEAST AT 30 MPH.
THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAIN AND FREQUENT
LIGHTNING. IN ADDITION...GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL
BE POSSIBLE.
* THE LEADING EDGE OF THESE STORMS WILL BE NEAR...
HILL ANNEX MINE STATE PARK AND CANYON AROUND 545 PM...
COTTON AND BOULDER LAKE AROUND 600 PM...
HIBBING AROUND 615 PM...
SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4739 9302 4713 9190 4688 9245 4724 9384
GRANING
Special weather statement, Aug 26, 4:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT MON AUG 26 2013
MNZ025-033-034-262245-
CROW WING-NORTH CASS-SOUTH CASS-
533 PM CDT MON AUG 26 2013
...STRONG THUNDERSTORM OVER CASS COUNTY...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHICKAMAW BEACH...MOVING EAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
NISSWA BY 540 PM...
SWANBURG AND MANHATTAN BEACH BY 545 PM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
LAT...LON 4681 9401 4646 9423 4663 9472 4689 9463
KK
Event by event
4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Crow Wing
- When
- August 26, 4:40 PM CST
- Where
- Crow Wing County, 4.93 mi N of Jenkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.720, -94.310
Trees were reported down on County Road 1 east of Pine River, MN.
Thunderstorm Wind, Crow Wing
- When
- August 26, 4:58 PM CST
- Where
- Crow Wing County, Pequot Lakes Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 46.600, -94.220
Trees were blown down at Breezy Point Resort. There was also pea to nickel size hail . Numerous windows were broken.
Hail, Crow Wing
- When
- August 26, 5:15 PM CST
- Where
- Crow Wing County, 0.84 mi NW of Crosby
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.490, -93.960
There was pea to penny size hail with high winds estimated between 40 and 60 mph.
Lightning, Pine
- When
- August 26, 6:30 PM CST
- Where
- Pine County, 3.79 mi ESE of Sturgeon Lake
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 46.360, -92.746
The Pine County Sheriff reported that a male was struck by lightning about 4 miles east-southeast of Sturgeon Lake, MN on Alder Loop in a development called Hogan's Acres. The individual passed away from his injuries after being taken by ambulance to Mercy Hospital in Moose Lake, MN. The investigation showed that the 53 year old male victim was standing in a large puddle of water near a tree when the tree and victim were struck by lightning.
Hail, Cass
- When
- August 26, 7:55 PM CST
- Where
- Cass County, 7.29 mi SSE of Esterday
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.390, -94.640
Hail, Crow Wing
- When
- August 26, 8:48 PM CST
- Where
- Crow Wing County, 2.8 mi S of Brainerd
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -94.190
Thunderstorm Wind, Crow Wing
- When
- August 26, 8:48 PM CST
- Where
- Crow Wing County, 2.8 mi S of Brainerd
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -94.190
The wind gusts were measured with a handheld anemometer. There was hail and wind damage to the home, including holes in the siding.
Hail, Crow Wing
- When
- August 26, 9:14 PM CST
- Where
- Crow Wing County, 0.84 mi SE of Pine Center
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.210, -93.910
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, August 26, 20131 death · 3 events
- Flash Flooding and Dust Storm in Arizona, August 26 to 27, 2013$219,000 · 59 kt wind · 11 events
- Damaging Winds and Lightning Strike in Michigan, August 26, 2013$71,000 · 61 kt wind · 12 events
- Damaging Wind and Lightning Strike in New York, August 26, 2013$25,000 · 50 kt wind · 2 events
- Heat in Iowa, August 26 to 30, 201321 events
- Heat in Illinois, August 26 to 30, 201313 events
- Tornado and Hail in Minnesota, August 26, 2013EF0 · 13 events
- Damaging Winds in Wisconsin, August 26, 201352 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, August 26, 2013$5,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 26, 20134 events
- Flash Flooding in Arizona, August 26, 20133 events
- Flash Flooding in Utah, August 26 to 27, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474610, 474612, 474564, 474795, 474565, 474566, 474611, 474568.